Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Help! Antibiotics are making me feel sick <<<<<bleaughhhh>>&gt;>>>

(22 Posts)
DKMA Sun 22-Jun-08 20:54:10

I'm taking antibiotics for 1 week as part of a treatment to get rid of 'helicobactor pylori' in my gut (nice!) but I'm very sensitive to them and already they are making me feel very sick.

Does anyone have any good tips on how to take antibiotics and not feel like pooh?

(I'm necking pints of pro biotic yoghurt which seems to help a bit?)

lackaDAISYcal Sun 22-Jun-08 21:18:27

No advice lovely, but bumping for you smile

barnstaple Sun 22-Jun-08 21:26:47

Line your stomach before taking them with yoghurt, milk or banana. Live natural yoghurt is the best as it will replace the good bacteria that the anti-biotics are killing alongside the nasty ones.

Sputnik Sun 22-Jun-08 22:08:29

Yogurt will help a bit, but here in Italy they routinely prescribe phials of probiotic stuff alongside antibiotics, can you get those in the UK?

DS is on abs at the moment and was really pooey until I remembered to give him the probiotic. I'm just looking at the packet and the one I have is called Enterogermina, Bacillus clausii poliantibiotic resistant. Probably not called the same thing in UK, but maybe you can look it up?

BecauseImWorthIt Sun 22-Jun-08 22:10:04

Go to a health food shop and get some Acidophilus.

DKMA Sun 22-Jun-08 22:14:45

Oh great advice - thanks smile
Will look into getting above mentioned stuff.

SlightlyMadSweet Sun 22-Jun-08 22:18:03

Is it clathromycin that you have?

That will be the one making you nauseaus.

Be carefull about taking them with food. Some Abs specifically have to be taken on an empty stomach (ie at least 30mins before food). Check the leaflet that came with them.

You might just have to stick it out. This treatment is very effectie at treating H pylori.

DKMA Sun 22-Jun-08 22:22:39

Hi SMS

Yes I am taking clarithromycin plus metronidazole (sp?) with Nexium.

I need to check leaflet re food then.......... awe god - if I have to take them on an empty stomach it would be awful sad

Thanks for your help

SlightlyMadSweet Sun 22-Jun-08 22:25:23

You may be fine.

I just said to check.

I can't remember which ones are empty stomach...

3littlefrogs Sun 22-Jun-08 22:28:03

You musn't have any alcohol whilst taking metronidazole. (Don't know if you were or not, but important to be aware anyway).

DKMA Sun 22-Jun-08 22:30:24

Thanks 3littlefrogs, I don't really drink anyway so no probs with that smile

lackaDAISYcal Sun 22-Jun-08 22:30:51

absolutely 3littlefrogs..no alcohol as it can make you feel very very ill indeed.

I had metronidazole after my CS wound got infected and they couldn't stress this enough.

Someone said that it's what they give to alcoholics to help them stop, but not sure if that's true.

DKMA Sun 22-Jun-08 22:35:07

Just checked and I'm okay to take with food <<<<phew>>>>>

gagarin Sun 22-Jun-08 22:42:55

The group of antibiotics called "blah blah..mycin" can make some people vomit within 48hrs. In my case erythromycin does it. Just can't keep it down. Hope you avoid the vomiting!

And I think it's metronidazole that usually gives people a terrible taste in their mouth?

Sounds as though you have an unpleasant week ahead. Good luck

DKMA Mon 23-Jun-08 12:09:01

bump!

schneebly Mon 23-Jun-08 12:12:57

urgh yes I am alleregic to penicillin and erythromycin made me feel sooo sick but the last straw was when my eyes turned yellow! I don't take it any more. Bloody hate antibiotics!

Mandyt123 Wed 20-Jan-16 08:23:19

2 types of sickness

- fever bacterial infection
- antibiotic bomb

The antibiotic bomb is where you defeted the infection and wipped out your but flora... Anti biotic killed all good bacteria too.

When this happens you feel kinda weak sick and really ill more than anything ....

The feeling is weak immune system and feelin ill.

To fix this problem takes probiotics.

I recommending buying Acidophilus probiotics. They work better than the more expensive ones and cheaper too.

Don't think in nuts but I take like 10 a day to recover faster but 1 a day can leave you sick for weeks till your gut flora health- digestive system health comes back.

Remember friendly bacteria is first line of defense to immune system ..

Think how bad bacteria make you sick.

No bacteria can make you feel weak and sick to stumach.

I eat those Acidophilus like candy and I recover so fast.

Also vegetables is a prebiotic.
Food for probiotics and fertilized the bacteria better for good gut health...

Good luck

Mandyt123 Wed 20-Jan-16 08:35:36

Feeling sick from bacterial infection is one thing..

After recovering from infection your left drained... Feeling very ill and weak sick to stumach or feel like your immune system is weak.

Nothing will help you recover after a antibiotic besides time and patients.

Otherwise I suggest buying Acidophilus probiotics and taking 8 before meal and 10 after.

Eat vegetables so it fertalizes better.
Eat white rice and drink water and orange juice to ease the discomfort feeling ill.

maitaimojito Wed 20-Jan-16 08:39:57

I find that chewing a small piece of fresh ginger is the most effective thing for getting rid of nausea if all else fails.

digerd Wed 20-Jan-16 11:14:43

Metronidazole is known to be nasty on the digestive system. They made me feel terribly sea sick, other people I know had D&V.

That AB is top of my "alergic to" list as I lost half a stone in 10 days and the course was for 5 days only.

The Clarithromycyn I took with the chemist's advised "lots and lots of water" was fine.

Grapejuicerocks Mon 25-Jan-16 09:07:24

I stopped taking clarithromycin (after 48hrs) on Friday as I was throwing up, had diarrhoea and felt on the point of passing out. It was awful. I had a routine appointment with my consultant and as I felt a bit better then he advised to take one more to make sure. I was ill again soon after and couldn't face trying that one more. Just hope I don't get an infection after my op. I'm still suffering from intermittent diarrhoea and can't eat more than toast.
May try a probiotic. Thanks.

MathewMelton Mon 11-Jul-16 00:08:06

Some antibiotics will bind to the calcium in milk and yogurt reducing the effectiveness... Read the paperwork that came with them. Hydration is important. If you are not sure, call a doc (a question like this will get answered for free)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now